Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 89, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 16, 2016, 7:26 PM EDT for 4 counties in Pennsylvania. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2016, 7:26 PM EDT (23:26 UTC)
- Expired
- Aug 16, 2016, 8:00 PM EDT
- In force
- 34 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blair County, PA, Centre County, PA, Clearfield County, PA, Huntingdon County, PA
The radar
The State College radar (KCCX), 49 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 7:36 PM EDT | TSTM WND DMG | Houtzdale, PA | TREES DOWN. |
| Aug 16, 7:40 PM EDT | TSTM WND DMG | Sandy Ridge, PA | TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
966
WUUS51 KCTP 162326
SVRCTP
PAC013-027-033-061-170000-
/O.NEW.KCTP.SV.W.0089.160816T2326Z-160817T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
726 PM EDT TUE AUG 16 2016
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA...
BLAIR COUNTY IN CENTRAL PENNSYLVANIA...
SOUTHWESTERN CENTRE COUNTY IN CENTRAL PENNSYLVANIA...
NORTHWESTERN HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA...
* UNTIL 800 PM EDT.
* AT 726 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CURWENSVILLE TO NEAR HOUTZDALE TO NEAR
BLANDBURG TO LORETTO...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ALTOONA...HOLLIDAYSBURG...CLEARFIELD...TYRONE...LAKEMONT...
OSCEOLA MILLS...WARRIORS MARK...CANOE CREEK STATE PARK...
CLAYSBURG...TIPTON...ROYER...CHESTER HILL...PARK FOREST VILLAGE...
JEFFRIES...SOUTH PHILIPSBURG...HOUTZDALE...STORMSTOWN...
DUNCANSVILLE...HYDE AND MARTINSBURG.
FOR THOSE DRIVING ON INTERSTATE 80...THIS INCLUDES AREAS BETWEEN THE
DUBOIS ROUTE 255 AND SNOW SHOE EXITS...SPECIFICALLY FROM MILE MARKERS
109 TO 141.
THIS INCLUDES INTERSTATE 99 FROM MILE MARKERS 15 TO 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4029 7851 4032 7861 4037 7856 4051 7854
4055 7848 4060 7844 4065 7844 4065 7840
4072 7835 4084 7855 4116 7858 4114 7812
4105 7808 4082 7789 4025 7829 4030 7843
4024 7845
TIME...MOT...LOC 2326Z 261DEG 38KT 4090 7864 4080 7848 4071 7846 4053
7863
HAIL...<.75IN
WIND...60MPH
$$
DEVOIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:22 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 16, 6:22 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service State College PA 622 PM EDT TUE AUG 16 2016 .SYNOPSIS... A weak cold front will drop down through the state tonight and stall along the Maryland border. However, the temperatures will not become all that much cooler. Warm and humid weather will continue with just isolated storms possible each afternoon into the weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Final Lower Susq River Valley counties removed from Severe Watch #447. Line of deep convection has advanced east of my counties as of 615 PM. More shallow upstream convection over western and northwest PA to focus some heavy downpours for the rest of this evening...along and ahead of the real cold front...which will be dropping down into the NW co.s around sunset, and continue moving se - reaching IPT- UNV by 04z- 05z. The front will likely then slog to a halt as it nears the MD border. The lack of heating and the larger-scale subsidence will be effective at diminishing the coverage and intensity of the storms along and south of the front. Showers will probably linger over the Laurels thru the night. It will be muggy overnight with lots of places receiving rainfall today. The winds will get lighter from the west but stay up a little, so fog not quite as possible as lower clouds. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... The front will still be nearby on Wed. SW flow into the Laurels will probably keep showers going into the morning. Then, heating may renew the convection in the afternoon if it does die off in the morning. Will keep pops all along the srn border for the aftn. Slightly drier air over the northern tier may make it feel a little better than the recent 70+ dewpoints. Maxes will still be in the 80-85F range, though. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... The basic grids were nudged using the National Blend of Models (NBM) and superblend of models. This should provide relatively consistent grids. The GEFS and NAEFES are forecasting a gradual pattern change. The key changes include the complete erosion of the subtropical ridge along and off the East Coast and the evolution of a trough in the central United States. Thus Wednesday night into Thursday the 500 mb flow becomes more westerly. This flow is forecast to push the plume of high precipitable water (PW) air to our south leaving a boundary to our south and east. Lingering showers should be mainly closer to this boundary. With lower PW our diurnal POPS should drop considerably. This plume of high PW does not come back. Thus closer to normal temperatures through the column and lower PW should provide cooler nights, lower POPS, and near normal high temperatures. The developing trough to our west this weekend and the surge of cold air to our west will pull warm air back into our region by the weekend. We should see another surge of high PW air, albeit not as tropical, ahead of this system. Thus chance showers will slowly increase as will overnight lows Friday into Sunday. At this time the ensemble forecast systems (EFS) show the frontal system Sunday pushing through from west to east with a nice north- south front for a change. This would increase the chance of showers and thunderstorms Sunday. If correct early next week could see considerably drier air move into our region along with relatively cooler air. The EFS clearly want to end this regime of high temperatures and high moisture. The GEFS forecasts slightly below normal PW values by Tuesday next week and near to slightly below normal 850 mb temperatures. That would be a refreshing change. Not surprisingly the GEFS maximum QPF time and the NBM maximum QPF time in our long range forecasts is SUNDAY and possibly early Monday. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... Line of convection is just about out of the lower Susq counties. New showers and thunderstorms will continue to advance into western portions of the flying area ahead of a cold front moving out of Ohio. This convection will be accompanied by local IFR/MVFR conditions as they pass over regional terminals. In areas that clear after getting some rain, expect patchy fog to form later this evening and after midnight. Wed will see mainly VFR but an afternoon shower or thunderstorms will once again be possible. Outlook... Thu...Patchy am fog possible. Isold pm tsra impacts possible. Fri...No Sig Wx expected. Sat-Sun...Sct/isold TSRA mainly W, mainly PM. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...DeVoir SHORT TERM...Dangelo LONG TERM...Grumm AVIATION...Dangelo/La Corte
Hazardous weather outlook, Aug 16, 6:18 PM EDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 618 PM EDT TUE AUG 16 2016 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-172230- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 618 PM EDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 16, 6:44 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
644 PM EDT TUE AUG 16 2016
PAZ033-162345-
SOMERSET PA-
644 PM EDT TUE AUG 16 2016
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
745 PM EDT...
AT 644 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM LAWSON HEIGHTS TO NEAR MOUNT PLEASANT TO NEAR
UNIONTOWN. MOVEMENT WAS EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
SOMERSET...WINDBER...FRIEDENS...TIRE HILL...CENTRAL CITY...
SEVEN SPRINGS...OGLETOWN...JEROME...DAVIDSVILLE...BOSWELL...PAINT...
ACOSTA...NEW CENTERVILLE...INDIAN LAKE...NEW BALTIMORE...
SHANKSVILLE...JENNERSTOWN...HOOVERSVILLE...BENSON AND ROCKWOOD.
LAT...LON 4008 7927 4012 7922 4011 7918 4016 7916
4016 7914 4018 7914 4028 7906 4029 7893
4027 7890 4025 7889 4024 7866 4008 7873
4006 7876 3995 7876 3988 7941
TIME...MOT...LOC 2244Z 252DEG 30KT 4029 7942 4014 7942 3993 7966
DEVOIRLocal storm report, Aug 16, 6:45 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
645 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG MCALISTERVILLE 40.63N 77.28W
08/16/2016 JUNIATA PA 911 CALL CENTER
TREES DOWN.
&&
EVENT NUMBER CTP1601803
MACHLocal storm report, Aug 16, 6:48 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
648 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG FAIRFIELD 39.79N 77.37W
08/16/2016 ADAMS PA 911 CALL CENTER
TREE FELL ACROSS ROADWAY ON TOP OF CAR.
&&
EVENT NUMBER CTP1601804
MACHLocal storm report, Aug 16, 6:49 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
649 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG GETTYSBURG 39.83N 77.23W
08/16/2016 ADAMS PA 911 CALL CENTER
TREES DOWN ON BIGLERVILLE ROAD.
&&
EVENT NUMBER CTP1601805
MACHLocal storm report, Aug 16, 6:57 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
657 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG KNOEBELS GROVE 40.88N 76.51W
08/16/2016 COLUMBIA PA 911 CALL CENTER
TREE OR TREES FELL ON TENTS IN KNOEBELS CAMPGROUND -
SEVERAL INJURIES.
&&
EVENT NUMBER CTP1601806
MACHLocal storm report, Aug 16, 7:05 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
705 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG NEWTON HAMILTON 40.39N 77.84W
08/16/2016 MIFFLIN PA 911 CALL CENTER
TREES AND WIRES DOWN IN TWO LOCATIONS.
0230 PM TSTM WND DMG 5 NW CHAMBERSBURG 39.98N 77.72W
08/16/2016 FRANKLIN PA CO-OP OBSERVER
TREE AND LARGE LIMBS DOWN PARTIALLY BLOCKING ROADWAY.
0245 PM TSTM WND DMG FAIRFIELD 39.79N 77.37W
08/16/2016 ADAMS PA 911 CALL CENTER
TREE FELL ACROSS ROADWAY ON TOP OF CAR.
0300 PM TSTM WND DMG GETTYSBURG 39.83N 77.23W
08/16/2016 ADAMS PA 911 CALL CENTER
TREES DOWN ON BIGLERVILLE ROAD.
0315 PM TSTM WND DMG MCALISTERVILLE 40.63N 77.28W
08/16/2016 JUNIATA PA 911 CALL CENTER
TREES DOWN.
0340 PM TSTM WND DMG 1 NW GRAYBILL 39.93N 76.81W
08/16/2016 YORK PA 911 CALL CENTER
TREES AND WIRES DOWN IN WEST MANCHESTER TOWNSHIP
0340 PM TSTM WND DMG 1 S THOMASVILLE 39.91N 76.87W
08/16/2016 YORK PA 911 CALL CENTER
TREES AND WIRES DOWN IN JACKSON TOWNSHIP
0345 PM TSTM WND DMG 2 W MANCHESTER 40.06N 76.76W
08/16/2016 YORK PA 911 CALL CENTER
TREES AND WIRES DOWN ON SUSQUEHANNA TRAIL IN CONEWAGO
TOWNSHIP.
0345 PM TSTM WND DMG NEWBERRYTOWN 40.13N 76.79W
08/16/2016 YORK PA 911 CALL CENTER
TREES AND WIRES DOWN ON SHEEPBRIDGE ROAD IN NEWBERRY
TOWNSHIP.
0355 PM TSTM WND DMG HALLAM 40.00N 76.60W
08/16/2016 YORK PA 911 CALL CENTER
TREES AND POWER LINES DOWN.
0405 PM TSTM WND DMG MAYTOWN 40.08N 76.58W
08/16/2016 LANCASTER PA EMERGENCY MNGR
TREES DOWN ON MOBILE HOME. NO ONE INJURED.
0405 PM TSTM WND DMG WRIGHTSVILLE 40.02N 76.53W
08/16/2016 YORK PA 911 CALL CENTER
TREES AND POWER LINES DOWN
0410 PM TSTM WND DMG 2 E MAYTOWN 40.08N 76.54W
08/16/2016 LANCASTER PA EMERGENCY MNGR
TREES DOWN ON BUILDING. PEOPLE TRAPPED BY BLOCKED
EXITS.
0430 PM TSTM WND DMG KNOEBELS GROVE 40.88N 76.51W
08/16/2016 COLUMBIA PA 911 CALL CENTER
TREE OR TREES FELL ON TENTS IN KNOEBELS CAMPGROUND -
SEVERAL INJURIES.
&&
EVENT NUMBER CTP1601792 CTP1601793 CTP1601804 CTP1601805 CTP1601803
CTP1601801 CTP1601802 CTP1601798 CTP1601799 CTP1601797 CTP1601794
CTP1601796 CTP1601795 CTP1601806
MACHThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:24 AM EDT | Heat Advisory | CTP | Dauphin, Lancaster, Lebanon, York | 13 hr |
| Aug 16, 1:33 PM EDT | Special Weather Statement | CTP | Franklin, Fulton, Huntingdon | 42 min |
| Aug 16, 2:05 PM EDT | Special Weather Statement | CTP | Franklin | 55 min |
| Aug 16, 2:36 PM EDT | Special Weather Statement | CTP | Lycoming | 39 min |
| Aug 16, 2:52 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan | 53 min |
| Aug 16, 2:56 PM EDT | Special Weather Statement | CTP | Adams, Cumberland, Dauphin, Juniata, Perry, Snyder and 1 more | 64 min |
| Aug 16, 3:04 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 56 min |
| Aug 16, 3:13 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Snyder, Union | 47 min |
| Aug 16, 3:25 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Sullivan | 65 min |
| Aug 16, 3:30 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Perry | 45 min |
| Aug 16, 3:44 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 46 min |
| Aug 16, 3:56 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 64 min |
| Aug 16, 4:27 PM EDT | Special Weather Statement | CTP | York | 33 min |
| Aug 16, 4:28 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Schuylkill | 62 min |
| Aug 16, 4:35 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 70 min |
| Aug 16, 5:26 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 34 min |
| Aug 16, 6:37 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 53 min |
| Aug 16, 6:44 PM EDT | Special Weather Statement | CTP | Somerset | 61 min |
| Aug 16, 7:07 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 53 min |
| Aug 16, 7:34 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 26 min |
| Aug 16, 7:59 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton, Huntingdon | 31 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.